August 2014 Online Photo Diagnosis
By William Townsend, OD, FAAO
Bilateral Conjunctival Hemorrhage and Thrombocytopenia
A 71-year-old female presented to our office with a recent-onset conjunctival hemorrhage in the left eye. She denied heavy lifting trauma, vomiting, or other activities that lead to the Valsalva maneuver. Her ocular health was significant for long-standing dry eye, pseudophakia, and atrophic macular degeneration. Her health history included previously diagnosed Sjögren’s syndrome and recently diagnosed systemic lupus erythematosus (SLE). She took no blood thinning medications. After evaluating her systemic blood pressures and ocular fundus to rule out concomitant retinal hemorrhage, we concluded that this was a case of isolated, idiopathic conjunctival hemorrhage unrelated to her systemic health.
One month later, she presented with another conjunctival hemorrhage, this time in the right eye. Review of her health and ocular history showed no significant changes. Her systemic history was unchanged. The patient reported heavy lifting during recent work at her home. In the absence of other possible contributing factors, I attributed the hemorrhage to the Valsalva maneuver.
When she returned three weeks later with bilateral conjunctival hemorrhages, it was apparent that an underlying systemic condition could be contributory. We requested a copy of her most recent lab results from her rheumatologist. Her platelet count was very low, one point above the level at which it would have triggered an alert. We advised the patient and her rheumatologist of our findings.
Normal human platelet values range from 150,000 to 450,000 platelets per ml of blood.1 In contrast to erythrocytes and leukocytes, thrombocytes have a short life cycle of seven to 10 days.1 Thrombocytopenia, a significantly reduced platelet count, can result from a variety of conditions and contributing factors. Viral infections such as rubella, mumps, varicella (chickenpox), and HIV can potentially lead to thrombocytopenia. A number of medications can also cause this condition. A few examples include digoxin, furosemide, gancyclovir, quinine, trimethoprim/sulfamethoxazole, and warfarin.2
In our case, the most likely cause was lupus-related thrombocytopenia, an infrequent complication of lupus. In one study, 53 (8.4%) patients who had SLE were found to have accompanying thrombocytopenia; three of these were excluded from the study for various reasons. The remaining 50 study subjects were compared to 100 controls who had SLE but not thrombocytopenia. The authors concluded that thrombocytopenia in SLE patients is a marker for increased morbidity and poorer overall prognosis.3
This case made me more aware of the need to investigate ocular conditions that, at least superficially, may appear to be benign or self-limiting. It could be more than meets the eye.
3. Ziakas PD, Giannouli S, Zintzaras E, et al. Lupus thrombocytopenia: clinical implications and prognostic significance. Ann Rheum Dis. 2005 Sep;64:1366-1369.